Restart Warfarin After GI Bleeding in CKD and ESRD Patients
ORLANDO, FL—Most physicians tend not to restart warfarin treatment after a gastrointestinal hemorrhage in patients with chronic kidney (CKD) or end-stage renal disease (ESRD), even though the risk of recurrent hemorrhage is not significantly different from that of patients with normal kidney function, researchers reported at the National Kidney Foundation's 2013 Spring Clinical Meetings.
Fatima Khalid, MD, and her colleagues at the Henry Ford Health System in Detroit analyzed retrospective data from warfarin-related insurance claims and chart reviews. The study included 94 patients with ESRD and 159 with CKD who experienced gastrointestinal bleeding (GIB) while on warfarin and had the drug discontinued. Thirty-two ESRD patients and 89 CKD patients were restarted on warfarin within 180 days of discontinuation.
The major reason for not restarting warfarin was primary GIB in 69% of ESRD patients and 56% of CKD patients, Dr. Khalid's team found. Although the researchers observed a trend towards a higher risk of recurrent GIB in CKD and ESRD patients compared with patients who had normal kidney function, the difference was not statistically significant. In addition, the risk of GIB among the CKD and ESRD patients restarted on warfarin was similar to that of CKD and ESRD patients who did not restart warfarin.
The investigators defined GIB as visible bleeding, hematemesis, melena, endoscopic evidence of bleeding, and bright red bleeding from the rectum.
The researchers concluded that, as with patients who have normal kidney function, warfarin should be restarted in ESRD and CKD patients who had the drug discontinuing following an episode of GIB.
“Renal disease is a known risk factor for atrial fibrillation,” Dr. Khalid told Renal & Urology News. “Although anticoagulation in atrial fibrillation has been extensively studied, patients with renal disease are frequently not included in clinical trials of anticoagulant drugs.”
This study is one of the first involving renal disease patients who develop GIB while on anticoagulation, she noted. “Physicians are very reluctant to restart anticoagulation in this population, and the discussion with the patient is often based on expert opinion rather than evidence.”
Further prospective studies are needed in these patients to elucidate the true risks and benefits, she said.